South Carolina, 2005

Tornado in South Carolina, May 30, 2005

May 30, 2005 · NWS CHS · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 30, 1:45 AM EST, 4 hours 52 minutes earlier.

Area forecast discussion, May 30, 1:45 AM EST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
245 AM EDT MON MAY 30 2005

.SHORT TERM /TODAY THROUGH TUESDAY/...RATHER WET 36 HR PD ON TAP AS
WMFNT SLOWLY TRAVERSES NWD ACRS THE CWFA WHICH WILL HELP REESTABLISH
WIDESPREAD ISENTROPIC LIFT AND SE-S SFC FLOW TO INCRS MOISTURE
COLUMN. DESPITE GFS SHOWING CONTINUED FEEDBACK PROBS...BOTH NAM AND
GFS INDICATE WIDESPREAD LIFT AND PVA ACRS THE AREA ALONG WITH A
SHARPLY DEEPENING H5 TROF AXIS UPSTREAM. HAVE INCRD POPS TO
CATEGORICAL INLAND AND KEPT LIKELY POPS COAST AND SE GA TDA AND
INCRD QPF PER HPC PROGS. SFC FNT WILL ALSO ACT AS GOOD SFC
CONVERGENCE AXIS...AND IT LOOKS TO BE ALONG THE FNTL BNDRY WHERE
TSTMS HAVE BEST SHOT AT OCCURRING. AM NOT IMPRESSED WITH CONVECTIVE
PARAMETERS AS INSTABILITY AND SFC INSOLATION WILL BE LACKING
ALTHOUGH LAST EVE DID HAVE RIGHT-MOVG STORM CELLS THAT CAUSED
POSSIBLE TORNADIC ACTIVITY.

LIKELY POPS TO CONT INTO TNGT FOR NRN HALF OF CWFA AS WMFNT SHOULD
BE N OF THE AREA BY DAYBREAK TUE AND ELONGATED LOW PRES AREA REMAINS
WELL INLAND. MAY BE A SLIGHT LULL IN THE PRECIP DURG THE EARLY MRNG
HRS BUT PRECIP WILL RETURN IN EARNEST TUE AS ENTIRE AREA IS WARM
SECTORED AND H5 TROF AXIS PIVOTS TO THRUST A STRONG SHTWV THRU THE
CWFA. OMEGA LIFT BECOMES WIDELY PREVALENT AND MOISTURE COLUMN
REMAINS RATHER FULL. WILL RUN WITH 70 POPS TUE.

MAX TEMPS TO REMAIN WELL BELOW NORMAL THRU TUE WITH CLOUD/RAIN
COMPLICATIONS THRU THE PD. LITTLE VARIANCE IN MIN TEMPS.
&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...CONTINUED WET FCST TUE
NGT THRU WED AS SFC LOW PRES AREA REMAINS W OF THE CWFA AND ANOTHER
STRONG H5 SHTWV ROTATES ARND MAIN TROF AXIS. HAVE KEPT 70 POPS FOR
TUE NGT INTO WED. BY THU MRNG...LOW PRES SYS MOVES OFF TO THE MID
ATLC STATES AND HIGH PRES IN THE ATLC SLOWLY BUILDS WWD OVR THE SE
CONUS. ATTENDANT FNTL BNDRY THAT REMAINED W OF THE CWFA WILL BE SLOW
TO RETROGRADE NWD AWAY FROM THE AREA...THUS WILL NEED TO KEEP CHC
POPS IN FOR WED NGT AND THU. FOR THE END OF THE WEEK...H5 RIDGING
LOOKS TO OCCUR BUT WITH MODEST INSTABILITY AND POSSIBLY LINGERING
FNTL BNDRY...WILL NEED TO KEEP 20/30 POP SCHEME GOING.

TEMPS WILL SLOWLY RETURN FROM BELOW NORMAL TO NEAR NORMAL LEVELS
THRU THE LATTER HALF OF THE WEEK INTO THE WEEKEND.
&&

.MARINE...WMFNT IS ALONG THE COAST THIS MRNG WITH A SUBTLE SFC LOW
NOTED BTWN KABY AND KAMG. WNDS ARE CURRENTLY SE ACROSS THE ENTIRE
MARINE AREA AND XPCT WNDS TO VEER TO THE S THROUGH THE DAY AS THE
WMFNT LIFTS SLOWLY TO THE N. WNDS MAY ACTUALLY BACK BRIEFLY TO THE
E/NE OVR THE SC WTRS OVR THE NXT FEW HRS AS THE SUBTLE SFC LOW
DRIFTS NORTHWARD ALONG THE WMFNT. WMFNT WL BE WELL TO THE N BY TUE
AS LOW PRES MOVES INTO WRN TN. PESKY FNTL BNDRY MAY TRY AND BACKDOOR
INTO THE WTRS N OF EDISTO BEACH ON WED...HWVR CONFIDENCE IS LOW ON
WHETHER THE BNDRY WL MAKE IT THIS FAR S ESP DURING THE DAYLIGHT HRS.
WL KEEP ANY WIND SHIFT N OF THE AREA FOR NOW.
&&

.AVIATION...TSRA ARE BEGINNING TO FIRE ACROSS SE GA THIS MRNG. WL
NEED TO KEEP A CLOSE EYE ON RADAR TRENDS OVR THE NXT FEW HRS BUT FOR
NOW HAVE KEPT PCPN OUT OF BOTH TERMINALS UNTIL LTR THIS MRNG. BEST
LIFT WL OCCUR BTWN 15-20Z TDA AS AN UPR LVL DISTURBANCE PASSES
ACROSS THE AREA AND A WMFNT MOVES FARTHER INLAND. THE OVERALL
CONVECTIVE PATTERN REMAINS TRICKY AND PINNING DOWN WHEN OR IF
CONVECTION WL IMPACT THE TERMINALS HAS BEEN DIFFICULT. WENT WITH
TEMPO 4SM SHRA FOR KSAV BTWN 14-18Z AND 16-20Z AT KCHS FOR NOW. PCPN
COULD CONT BEYOND THIS PERIOD...ESP AT KCHS BUT WOULD LIKE TO GET A
LOOK AT THE 06Z MODEL RUNS BEFORE INTRODUCING PCPN BEYOND 20Z.
&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

JPC/ST
Hazardous weather outlook, May 30, 3:50 AM EST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
450 AM EDT MON MAY 30 2005

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-311000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND
JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
450 AM EDT MON MAY 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

JPC

In the hours before

Special weather statement, May 30, 5:16 AM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
616 AM EDT MON MAY 30 2005

SCZ044-045-301045-
BERKELEY-DORCHESTER-
618 AM EDT MON MAY 30 2005

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN BERKELEY COUNTY AND
NORTHERN DORCHESTER COUNTY INCLUDING LAKE MOULTRIE THROUGH 645 AM
EDT...

AT 618 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
7 MILES NORTHWEST OF EBENEZER TO 10 MILES SOUTHWEST OF SPRING
HILL...MOVING NORTHEAST AT 25 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND EBENEZER...SPRING
HILL...SANDRIDGE...WILSONS LANDING...PRIOLEAU...EADYTOWN AND CROSS
CROSS ROADS THROUGH 645 AM EDT. THIS INCLUDES LAKE MOULTRIE.

GUSTY WINDS TO 35 MPH AND CLOUD TO GROUND LIGHTNING CAN BE EXPECTED.

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MOULTRIE.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.
Special weather statement, May 30, 5:52 AM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
652 AM EDT MON MAY 30 2005

SCZ044-045-301115-
BERKELEY-DORCHESTER-
652 AM EDT MON MAY 30 2005

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY AND DORCHESTER
COUNTY INCLUDING LAKE MOULTRIE THROUGH 715 AM EDT...
...MARINERS ON LAKE MOULTRIE SHOULD SEEK SAFE HARBOR IMMEDIATELY...

AT 652 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
EADYTOWN TO GIVHANS...MOVING NORTHEAST AT 25 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
PRIOLEAU...GIVHANS...WILSONS LANDING...EADYTOWN...MOOREFIELD...LOTTS
CROSSROADS...CROSS CROSS ROADS...CROSS...JEDBURG AND WILDER THROUGH
715 AM EDT.

GUSTY WINDS TO 45 MPH AND CLOUD TO GROUND LIGHTNING CAN BE EXPECTED.
IF YOU ARE ON LAKE MOULTRIE...SEEK SAFE HARBOR IMMEDIATELY.

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MOULTRIE.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.

The radar

The Charleston,SC radar (KCLX), 104 km away, was scanning. The volume nearest the first event began at 11:38 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Charleston

When
May 30, 6:37 AM EST to 6:55 AM EST
Where
Charleston County, James Is
Rating
F1
Path length
4 mi
Path width
30 yd
Reported by
OFFICIAL NWS OBS.
Coordinates
32.733, -79.933

Several large road signs were damaged or destroyed, power lines were downed, and numerous trees uprooted or snapped off. Vinyl siding was ripped off of several homes and gutters were destroyed. There was some roof damage and a porch was partially destroyed.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2005Every state in 2005This day in weather historyThe tornado archive for South Carolina, 2005Warnings in South Carolina, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450190.